Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 2, NWS Houston/Galveston, TX

February 23, 2018Hardin County, Liberty County, Polk County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Feb 23, 2018, 7:27 PM CST for Hardin County, Liberty County, Polk County, Texas. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2018, 7:27 PM CST (01:27 UTC)
Expired
Feb 24, 2018, 11:38 PM CST
In force
28 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Hardin County, TX, Liberty County, TX, Polk County, TX

The radar

The Houston radar (KHGX), 120 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Menard Creek near Rye (RYET2). The gauge peaked at 23.08 ft at Feb 24, 2018, 12:00 AM CST.

actionminormoderate152002/2402/2502/26
Action stage
17 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08066300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

264 
WGUS44 KHGX 240127
FLWHGX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX
727 PM CST Fri Feb 23 2018

...The National Weather Service in Houston/Galveston has issued a flood warning 
for the following rivers...

  Menard Creek Near Rye affecting the following counties in Texas...Hardin...
  Liberty...Polk


For the Menard Creek, at Rye, Minor flooding is occuring and is expected to 
continue.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along these streams should keep alert to rising water and
take all precautions to protect their property. Do not drive or walk into 
flooded areas the depth and water velocity could be too great for you to cross 
safely. Motorists should avoid any water covered roads and find an alternate 
route. Livestock and equipment should be removed from the flood plain 
immediately.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC199-291-373-241327-
/O.NEW.KHGX.FL.W.0002.180224T0127Z-180224T2338Z/
/RYET2.1.ER.180223T2153Z.180224T0600Z.180224T1738Z.NO/
727 PM CST Fri Feb 23 2018

The National Weather Service in Houston/Galveston has issued a 

* Flood Warning for 
  The Menard Creek Near Rye.
* until Saturday afternoon...or until the warning is canceled.
* At 0715 PM Friday the stage was 22.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Minor flood stage is 20.0 feet. Moderate flood stage is 23.0 feet.
* Forecast...The river will continue rising to near 22.6 feet by after midnight 
  tonight. The river will fall below flood stage tomorrow late morning.
* At 23.0 feet...Moderate lowland flooding begins as low lying areas along the 
  creek are inundated.



&&


                     Flood  Observed             Forecast 6 PM
Location             Stage  Stage   Day Time     Sat    Sun    Mon    Tue

Menard Creek
  Rye                  20    22.4   Fri 07 PM     18.6   15.9   14.8   14.2
 
&& 
 
LAT...LON 3056 9464 3042 9472 3044 9483 3053 9486 3049 9475 3056 9475


$$
4 follow-up statements
460 
WGUS44 KHGX 240535
FLWHGX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX
1135 PM CST Fri Feb 23 2018

...Forecast flooding changed from Minor to Minor severity for the following 
rivers in Texas...
  Menard Creek Near Rye affecting the following counties in Texas...Hardin...
  Liberty...Polk


For the Menard Creek at Rye, Moderate flooding is occuring, with river levels 
forecasted to decrease.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along these streams should keep alert to rising water and
take all precautions to protect their property. Do not drive or walk into 
flooded areas the depth and water velocity could be too great for you to cross 
safely. Motorists should avoid any water covered roads and find an alternate 
route. Livestock and equipment should be removed from the flood plain 
immediately.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC199-291-373-241734-
/O.CON.KHGX.FL.W.0002.000000T0000Z-180224T2338Z/
/RYET2.2.ER.180223T2153Z.180224T0515Z.180224T1738Z.NO/
1135 PM CST Fri Feb 23 2018

...Observed flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Menard Creek Near Rye
* until Saturday afternoon...Or until the warning is cancelled.
* At 1115 PM Friday the stage was 23.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Flood stage is 20.0 feet. Moderate flood stage is 23.0 feet.
* Forecast...The river will crest tonight and fall to below flood stage by tomorrow 
  late morning.
* At 23.0 feet...Moderate lowland flooding begins as low lying areas along the 
  creek are inundated.



&&


                     Flood  Observed             Forecast 6 PM
Location             Stage  Stage   Day Time     Sat    Sun    Mon    Tue

Menard Creek
  Rye                  20    23.0   Fri 11 PM     18.6   15.9   14.8   14.2
 
&& 
 
LAT...LON 3056 9464 3042 9472 3044 9483 3053 9486 3049 9475 3056 9475


$$
294 
WGUS84 KHGX 241508
FLSHGX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX 
908 AM CST Sat Feb 24 2018


A river flood warning remains in effect for the Menard Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons are urged to stay away from the river until water levels recede. 

Motorists should avoid any water covered roads and find an alternate route. 

Livestock and equipment should remain out of the flood plain for the next few 
days.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC199-291-373-251048-
/O.EXT.KHGX.FL.W.0002.000000T0000Z-180225T1048Z/
/RYET2.2.ER.180223T2153Z.180224T0515Z.180225T0448Z.NO/
908 AM CST Sat Feb 24 2018

...Flood Warning extended until late tonight...The Flood Warning continues for
  The Menard Creek Near Rye
* until late tonight...or until the warning is canceled.
* Flood stage is 20.0 feet.
* At 0815 AM Saturday the stage was 21.9 feet and falling.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by tonight.



&&
                     Flood  Observed             Forecast 6 AM
Location             Stage  Stage   Day Time     Sun    Mon    Tue    Wed

Menard Creek
  Rye                  20    21.9   Sat 08 AM     18.9   15.8   15.2   14.9
 
&& 
 
LAT...LON 3056 9464 3042 9472 3044 9483 3053 9486 3049 9475 3056 9475


$$
594 
WGUS84 KHGX 241902
FLSHGX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX 
102 PM CST Sat Feb 24 2018


A river flood warning remains in effect for the Menard Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons are urged to stay away from the river until water levels recede. 

Motorists should avoid any water covered roads and find an alternate route. 

Livestock and equipment should remain out of the flood plain for the next few 
days.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC199-291-373-251115-
/O.EXT.KHGX.FL.W.0002.000000T0000Z-180225T1115Z/
/RYET2.2.ER.180223T2153Z.180224T0515Z.180225T0515Z.NO/
102 PM CST Sat Feb 24 2018

...Flood Warning extended until late tonight...The Flood Warning continues for
  The Menard Creek Near Rye
* until late tonight...or until the warning is canceled.
* Flood stage is 20.0 feet.
* At 1215 PM Saturday the stage was 21.2 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by tonight.



&&
                     Flood  Observed             Forecast 6 AM
Location             Stage  Stage   Day Time     Sun    Mon    Tue    Wed

Menard Creek
  Rye                  20    21.2   Sat 12 PM     18.3   15.8   15.2   15.5
 
&& 
 
LAT...LON 3056 9464 3042 9472 3044 9483 3053 9486 3049 9475 3056 9475


$$
102 
WGUS84 KHGX 250538
FLSHGX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON, TX 
1138 PM CST Sat Feb 24 2018


The river flood warning has been cancelled for the Menard Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons are urged to stay away from the river until water levels recede. 

Motorists should avoid any water covered roads and find an alternate route. 

Livestock and equipment should remain out of the flood plain for the next few 
days.



Stay tuned to NOAA Weather radio or other news sources for further updates.

&&

TXC199-291-373-250608-
/O.CAN.KHGX.FL.W.0002.000000T0000Z-180225T1115Z/
/RYET2.2.ER.180223T2153Z.180224T0515Z.180225T0311Z.NO/
1138 PM CST Sat Feb 24 2018

The Flood Warning is canceled for
  The Menard Creek Near Rye
* At 1115 PM Saturday the stage was 19.8 feet.
* Fell below flood stage at 21:11 PM Saturday.
* Flood stage is 20.0 feet.
* Forecast...The river will continue to fall to 16.0 feet by Monday morning.
* At 20.0 feet...Minor lowland flooding begins as water escapes the main channel
  in the vicinity of the gage.



&&


                     Flood  Observed             Forecast 6 PM
Location             Stage  Stage   Day Time     Sun    Mon    Tue    Wed

Menard Creek
  Rye                  20    19.8   Sat 11 PM     17.2   15.5   16.3   16.9
 
&& 
 
LAT...LON 3056 9464 3042 9472 3044 9483 3053 9486 3049 9475 3056 9475


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Feb 23, 5:41 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 23, 5:41 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
541 PM CST Fri Feb 23 2018

.AVIATION [00Z TAF Issuance]...

Visible satellite shows mainly stratocumulus cloud streets with
some gusty flow at times. Overall stuck in the same pattern as the
last couple of days so look for IFR/MVFR ceilings primarily after
04-06Z tonight. There is an approaching jet streak and shortwave
coming into Texas after 06Z so there may be some showers across
the area during the morning with most of the activity over north
Texas. MVFR/IFR decks may hold on until 16-18Z when winds begin to
mix and likely have some 25 knots gusts tomorrow afternoon.
Frontal boundary begins to work into the area around 21Z tomorrow
based on hi-res WRF models. Capping should be strong to limit deep
convection but may not be quite as strong for an area near KCLL
and KUTS so included VCTS for those TAFs. Otherwise look for the
front to affect the other terminals 00-06Z Sunday. Likely keep
VCSH for those terminals with limited instability and capping
still in place.

The KGLS TAF is a whole another planet which will contend with
sea fog most of the day so expect prolonged LIFR/IFR conditions
until the front can push off the coast likely early Sunday
morning. Even then, the fog may not complete go away.

Overpeck

&&

.PREV DISCUSSION /Issued 326 PM CST Fri Feb 23 2018/...

.NEAR TERM [Through Tonight]...

After a stretch with plenty of showers and some storms to be
found, today has been relatively dry (albeit foggy this morning).
In fact, as the warm front has moved into all but the northernmost
fringe of our forecast area, we've even seen low stratus give way
to numerous streets of cumulus clouds. While still pretty cloudy,
this has allowed for streaks of mythical blue sky to be seen here
and there.

This shouldn't be likely to last long. Once we lose diurnal
heating and the boundary layer starts to collapse, continued
onshore flow and gentle upglide means we should look for low
clouds and some fog to return across the area. Sea fog (more on
that below) should come back in to impact coastal areas this
evening, with more fog developing across the area overnight. Winds
do look a little bit stronger, which may encourage enough mixing
to keep fog not quite as dense as it was last night and this
morning.

.SHORT TERM [Saturday Through Sunday Night]...

Saturday might turn out to be an interesting day, but probably for
areas north of here. Low pressure looks to form up around
Northwest Oklahoma, and move up into Kansas through the day,
trailing a cold front down into Texas. Meanwhile, we'll get some
help aloft with a shortwave trough riding up in the subtropical
jet to be quickly followed by an upper trough in the northern
stream dropping off the Rockies, and rolling through the Central
Plains on its way towards the Great Lakes. And if that's not
enough, we're looking for a potent jet streak in the subtropical
jet to move in, as well. But, an astute eye will note I'm mostly
talking about areas north of us, and it probably won't help that
we're more likely to be under the right exit region of the upper
jet rather than the left exit region, which tends to be more
correlated with convergence/sinking motion aloft, rather than
upward motion.

This setup means much more to areas from the ArkLaTex up into the
Midsouth much more than us. Still, those way up north around
College Station or Crockett may want to keep an eye on the
forecast tomorrow. If the front's a little faster, the upper
trough digs a little more, that jet comes in a little more
flat...maybe some of that threat nudges down our way some. More
likely, those areas will see rain, but rather the decaying
structure of whatever happened on the front earlier in the day.

The front will continue to push through the area tomorrow night,
reaching the coast by Sunday morning. And from there, it doesn't
really go anywhere for the rest of the day. This sets up a narrow
axis near the coast where we still have plentiful warm sector
moisture and warmth, while the upper jet streak has moved on
enough to put us in something more approximating the right
entrance region, which is a bit more supportive of upward motion.
By this point, though, the front over us will be cut off from the
most potent part of the trough aloft, which will limit potential
for strong storms or heavy rain. We are more likely to see a
prolonged period of training showers and storms that are light to
moderate in intensity. As long as rain rates don't get too
excessive, we should be able to handle this pretty well. With the
mix of mitigating and aggravating circumstances here, the marginal
risk for excessive rain WPC has in their day 3 outlook looks
appropriate, and perhaps is even a bit aggressive.

.LONG TERM [Monday Through Friday]...

Another upper trough swings through the Plains early next week,
and ushers in much drier air, and end to rain chances, and maybe
even -gasp- some sunny skies...for Monday, anyway. Because things
remain pretty progressive, we're looking for a warm front to
restore onshore flow and bring another pretty solid shot at some
showers and a few storms as early as Tuesday, along with a return
to temperatures in the 70s for the mid-week. But not to be left
out, we see another upper trough come out of the mountains,
accompanied by our next cold front for late next week. The Euro
continues to dig this upper trough much deeper towards the Red
River. The GFS is also a bit deeper, but generally resembles more
the established pattern of swinging quickly up to the Great Lakes.
Either way, there looks to be enough oomph with this front for it
to clear through the region more effectively, and have a 1020s
high settle into Texas behind it for the end of the week. One
might think that this gives a better opportunity for a cool, dry
stretch...and it may...but it's worth noting that even here we
still fail to see a real prolonged period of cold air advection,
so it may help to temper expectations on any post-frontal
cooldown. There'll be cooler weather for sure, but there's mixed
evidence at best for any real cold shot.

.MARINE...

Webcams and platforms show fog has thinned or cleared around
Matagorda Bay and the nearshore waters west of Freeport, with dense
fog still being observed in the lower Galveston Bay and nearshore
waters east of Freeport. Short-term guidance has consistently
underestimated dew points across the waters today and with dew
points remaining in the upper 60s with backed winds, expect fog to
redevelop and thicken closer to sunset. Have reconfigured the marine
Dense Fog Advisory by adding Galveston Bay back to the ongoing fog
advisory and extending the advisory through 6 AM CST. With southerly
winds just off the surface (1000-2000 feet MSL) increasing to 30-35
knots early Saturday morning, concerned that mixing may cause fog to
lift or clear earlier than anticipated. Elevated onshore winds will
also result in caution flags for the offshore waters tonight. This
southerly flow will help keep fog limited on Saturday with periods
of fog returning Saturday night ahead of a cold front.

The cold front looks to make a run for the coast Sunday morning,
remaining near or just off the coast on Sunday. Where the cold front
ultimately ends up will have big implications for sea fog potential
late this weekend. If the front clears the coast, a break in the sea
fog will be possible Sunday night into Tuesday. If the front lingers
along the coast, sea fog may persist into the middle of the upcoming
week. With the front near the coast on Sunday, showers and
thunderstorms will be possible.

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  64  75  50  65  45 /  30  90  20  50  10
Houston (IAH)          68  78  59  66  51 /  30  40  60  80  30
Galveston (GLS)        67  71  61  66  57 /  20  20  70  70  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Dense Fog Advisory until 6 AM CST Saturday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 9 PM CST this evening
     through late tonight for the following zones: Waters from
     Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...Overpeck
MARINE...Huffman
Hazardous weather outlook, Feb 23, 4:55 AM CST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
455 AM CST Fri Feb 23 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
455 AM CST Fri Feb 23 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Areas of fog will reduce the visibility below 1 mile at times this
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

We will be monitoring the potential for isolated strong storms
north of a Brenham to Livingston line late Saturday afternoon and
evening. Periods of sea fog, dense at times will continue near the
coast through Saturday night. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-241200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
455 AM CST Fri Feb 23 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Periods of sea fog near the coast and bays will continue.
Visibility will be reduced below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of sea fog will be possible, mainly in the bays and nearshore
waters, through Saturday night. Visibility could be below a mile at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:23 AM CSTWind AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 2 more5 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.